Computing Hypergeometric Solutions of Linear Recurrence Equations

  • Thomas Cluzeau
  • Mark van Hoeij


We describe a complete algorithm to compute the hypergeometric solutions of linear recurrence relations with rational function coefficients. We use the notion of finite singularities and avoid computations in splitting fields. An implementation is available in Maple 9.


Local Type Problem Point Characteristic Zero Rational Solution Polynomial Solution 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abramov, S.A.: Rational solutions of linear difference and q-difference equations with polynomial coefficients. In (Russian) Programmirovanie, 6: 3–11, (1995) translation in Program. Comput. Software 21, 6, 273–278 (1995)Google Scholar
  2. 2.
    Abramov, S.A., Barkatou, M.A.: Rational solutions of first order linear difference systems. In: Proceedings of ISSAC'98, ACM Press, 1998Google Scholar
  3. 3.
    Abramov, S.A., Barkatou, M.A., van Hoeij, M.: Apparent Singularities of Linear Difference Equations with Polynomial Coefficients. To appear in AAECC, 2006Google Scholar
  4. 4.
    Abramov, S.A., Bronstein, M., Petkovšek, M.: On polynomial solutions of linear operator equations. In: Proceedings of ISSAC'95. ACM, New York, 1995Google Scholar
  5. 5.
    Abramov, S.A., Paule, P., Petkovšek, M.: q-Hypergeometric solutions of q-difference equations. In: Discrete Math. 180, 3–22 (1998)Google Scholar
  6. 6.
    Adams, C.R.: On the irregular cases of the linear ordinary difference equations. In: Trans. Amer. Math. Soc. 30, 507–541 (1928)Google Scholar
  7. 7.
    Barkatou, M.A.: A fast algorithm to compute the rational solutions of systems of linear differential equations. In: Rapport de Recherche IMAG (Grenoble). RR 973-M-, 1997Google Scholar
  8. 8.
    Barkatou, M.A., Duval, A.: Sur les séries formelles solutions d'équations aux différences polynomiales. In Ann. Inst. Fourier (Grenoble). 44(2), 495–524 (1994)Google Scholar
  9. 9.
    Beke, E.: Die Irreduzibilität der homogenen linearen differentialgleichungen. In: Math. Ann. 45, 278–294 (1894)Google Scholar
  10. 10.
    Birkhoff, G.D.: Formal theory of irregular linear difference equations. In: Acta Math. 54, 205–246 (1930)Google Scholar
  11. 11.
    Bostan, A., Cluzeau, T., Salvy, B.: Fast algorithms for polynomial solutions of linear differential equations. In: Proceedings of ISSAC'05, Beijing, China, pp. 24–27, 2005Google Scholar
  12. 12.
    Cluzeau, T., van Hoeij, M.: A modular algorithm to compute the exponential solutions of a linear differential operator. Journal of Symbolic Computation. 38, 1043–1076 (2004)Google Scholar
  13. 13.
    Giesbrecht, M., Zhang, Y.: Factoring and decomposing ore polynomials over Open image in new window. In: Proceedings of ISSAC'03, August 3-6, Philadelphia, Pennsylvania, pp. 127–134, 2003Google Scholar
  14. 14.
    van Hoeij, M.: Rational solutions of linear difference equations. In: Proceedings of ISSAC'98, pp. 120-123, 1998Google Scholar
  15. 15.
    van Hoeij, M.: Finite singularities and hypergeometric solutions of linear recurrence equations. In: Journal of Pure and Applied Algebra. 139, 109–131 (1999)Google Scholar
  16. 16.
    Nörlund, N.E.: Lecons sur les équations linéaires aux différences finies. Gauthiers Villard et Cie, Paris, 1929Google Scholar
  17. 17.
    Petkovšek, M.: Hypergeometric solutions of linear recurrences with polynomial coefficients. In: Journal of Symbolic Computation. 14(2–3), 243–264 (1992)Google Scholar
  18. 18.
    Petkovšek, M., Wilf, H.S., Zeilberger. D.: A=B. With a foreword by Donald E. Knuth. A. K. Peters, Ltd., Wellesley, MA, 1996Google Scholar
  19. 19.
    van der Put, M.: Differential equations in characteristic p. In: Compositio Mathematica, 97, 227–251 (1995)Google Scholar
  20. 20.
    van der Put, M., Singer, M.F.: Galois theory of difference equations. In: Lectures Notes in Mathematics, vol 1666. Springer, Berlin, 1997Google Scholar
  21. 21.
    Weixlbaumer, C.: Solutions of difference equations with polynomial coefficients. Diplomarbeit, RISC Linz, Johannes Kepler Universität, 2001Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  1. 1.LACOUniversity of LimogesLimoges cedexFrance
  2. 2.Department of mathematicsFlorida State UniversityTallahasseeUSA

Personalised recommendations